Thirty-five years ago, a car accident changed the course of Keith Wapniarski’s life. The crash sent his head through the windshield, badly injuring his neck. An MRI revealed some brain damage—damage that left him vomiting and with debilitating migraine headaches. At a pain clinic, doctors tried several medications to ease both symptoms.

The medication that finally helped? Compazine (prochlorperazine), an anti-psychotic that has been used to treat schizophrenia as well as vomiting/migraines.* Wapniarski took large doses of the drug, three to four times a week, for 20 years. And then…a fateful phone call from that same pain clinic. (He had since relocated to a new town, some 15 miles away.)

The news was startling: They had been notified that Compazine was being discontinued in the US and Wapniarski shouldn’t have been on it for more than 180 days. Even more startling, instead of being slowly weaned off the medication, they instructed him to stop it immediately. This triggered his first dystonic storm, which he calls “the most terrifying experience of my life—even worse than the car accident.”

Here, in his own words, Wapniarski reveals what that truly felt like, his eventual diagnosis of tardive dyskinesia (TD), and his long road to recovery.

My First Sign of Tardive Dyskinesia

During the dystonic storm, I never lost consciousness, but my body couldn’t respond to my mind. I remember feeling nauseous and dizzy. My entire body was vibrating so I got into bed. My terrified daughter found me flailing like a fish out of water on the floor. She and my wife rushed me to the ER.

My wife told the medical team I had just stopped taking Compazine. They treated me with Benadryl and Ativan. I woke up several hours later drenched with sweat and literally could not move. My entire body was frozen. I’ll never forget the doctor’s words that day: “I’m sorry to tell you this but you have tardive dyskinesia which is a life of hell. You need to find a doctor who can help you.”

A few days later I left the hospital in a wheelchair.

Disbelief, And Finally, An Official Diagnosis

The first four neurologists said I was faking my symptoms—stiffness, the inability to walk, and the inexplicable movements of my body. Neurologists five and six recognized that I had a problem but didn’t know how to help me. Neurologist number seven referred me to a movement disorder specialist at the University of California (UC Irvine), a teaching hospital.

After numerous tests and three months of consultations with experts at UC Irvine, the doctor I was working with still wasn’t sure I had TD—my case was pretty complicated—so he referred me to another neurologist in the department who started me on Zyprexa. He told me my reaction to this medication would help him diagnose TD.

Two weeks later, on October 13, 2009, I was out of the wheelchair and walking but not very well. On that day, the neurologist confirmed I had tardive dyskinesia, possibly a reaction to older (or first-generation) antipsychotics I had taken. (Research shows the risk of developing TD is lower with the newer medications, known as second-generation antipsychotics.1)

More Doctors, More Medication Trials

Because UC Irvine is a teaching hospital, I was paired with a new doctor every year from 2009 to 2019. During this time, I remained on Zyprexa and was functioning okay. The TD movements were fairly-well controlled, but I started feeling depressed and anxious.

In 2012, I was diagnosed with a new problem, tardive torsion dystonia. If I didn’t have the love and support of my family and strong faith in God, I would have taken my life. In 2015, I decided to quit the medication. I was depressed and anxious and just couldn’t handle those side effects anymore. I wanted to try a different course of medication.

Article continues below

Do you feel depressed?

Take one of our 2-minute Depression quizzes to see if you or a loved one could benefit from further diagnosis and treatment.

Take Depression Quiz Take Partner Depression Quiz

My doctor created a careful plan to wean off Zyprexa. It took 18 months, but the TD movements came back and were terrible. Then I tried a course of Tetrabenazine but when I couldn’t tolerate the side effects, my doctor suggested a new medication for TD called Ingrezza. It was expensive—$11,000 a month including a $3,000 copay which I couldn’t afford. So, he suggested I reach out to NORD, the National Organization for Rare Disorders. After a few months of back and forth, they agreed to make the co-payments. I tried it for two years, but the migraines came back and the TD persisted.

What’s Working for Me Now

In November 2018, my son introduced me to CBD. He has a friend who manufactures the product in Oregon and had done some research. 2,3 He learned how a type of CBD was being used to treat epileptic seizures so he thought it might help me with my uncontrollable movements.

After consulting with my doctor, the founder of Angel Industries (my son’s friend) made a 6,000 mg CBD product just for me. I take it orally and it genuinely calms my body and mind so I’ve been using it ever since. In addition, I found a particular strain of cannabis that I use when I feel a seizure or dystonic storm coming on. I take one hit and it helps prevent it.

The Impact of TD on Daily Life

After my first dystonic storm back in 2006, I had to quit work at the wholesale trucking company I own but my wife runs it now. I was in a wheelchair for six weeks and it took me eight months to walk 100 yards. But I stayed determined and pushed myself to walk more and more.

My wife, a runner, motivated me to exercise every day. She trained for 5Ks and I walked along best as I could. Her love and the regular exercise helped me tremendously.

With tardive dyskinesia, you’re always on alert for sudden pain and uncontrollable movement. One minute I can be enjoying a conversation with my daughter and the next I’m moving like a fish out of water.

What’s most heartbreaking to me is my family’s hesitation to touch me because they know that something as ordinary and natural as an embrace can cause terrible pain.

But there have been a few bright spots, recently.

In early January (2021) I hugged my wife. It was the first hug I gave her in more than two years and it didn’t lead to any pain or spastic movements. TD is awfully hard on my family. They often miss events because they’re afraid to leave me. I know they sometimes feel embarrassed about my movements when they occur in public and get angry and say things they don’t mean.

My wife knows when I’m having a bad day versus a very bad day. Over the years, she has saved my life multiple times. I’ve gone to the hospital with dystonic storms and 99% of the time the doctors don’t know what TD is or how to treat me. They Google TD as I wait for treatment because they don’t know anything about it, and my wife has had to describe the treatment and drugs that have worked for me in the past.

Numerous times, when doctors attempted to give me Haldol my wife literally got between the needle and me—blocking an intervention that likely would have killed me.

Bible Study, Meditation, and More: Taking Life One Day at a Time

Today, I’m working with a new medical group that integrates Eastern and Western approaches to healing. Bible study and meditation are helping me with my depression, anxiety, and pain and my new doctor suggested I try flotation therapy, essentially floating in a tank of warm liquid mixed with magnesium sulfate (Epsom salt).

The experience is intended to help your body enter a deep state of relaxation by de-activating your senses. No smell. No sight. No sense of taste or touch. And because your senses aren’t activated, your brain can rest and repair. It makes sense and I’m excited to give it a try.

Another new daily practice that works for me is meditation through prayer. When I wake, I spend a few hours reading my Bible and bringing my body to a calmer state. It’s made a big difference in my ability to function. Prayer gives me peace for a while because with TD you are always being stimulated, no matter where you are, and when I’m calm, the pain subsides.

Support groups have been a lifeline. Through a TD support group, I found on Facebook I’ve been able to share my experience with cannabis, CBD, and prayer. I’ve made friends there. Our successes inspire each other—even really small ones.

I think there should be a black box warning on EVERY medication that can cause tardive dyskinesia and that doctors should be very, very cautious when prescribing antipsychotic medications.
Life with TD hasn’t been easy but staying positive keeps you moving forward and living with hope.

*Compazine has since been discontinued in the US but generic versions may still be available.

Article Sources
Last Updated: Aug 9, 2021